Alert archive / Michigan / Small Craft Advisories in 2018
Small Craft Advisory 15, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Apr 11, 2018, 3:42 PM EDT. It took effect at Apr 12, 2018, 4:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2018, 3:42 PM EDT (19:42 UTC)
- In effect from
- Apr 12, 2018, 4:00 AM EDT
- Expired
- Apr 12, 2018, 2:51 PM EDT
- In force
- 11 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
238 WHUS73 KAPX 111942 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 342 PM EDT Wed Apr 11 2018 LHZ345>349-120345- /O.NEW.KAPX.SC.Y.0015.180412T0800Z-180412T2100Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 342 PM EDT Wed Apr 11 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 5 PM EDT THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect from 4 AM to 5 PM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
4 follow-up statements
614 WHUS73 KAPX 120141 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 941 PM EDT Wed Apr 11 2018 LMZ341-342-120945- /O.EXA.KAPX.SC.Y.0015.180412T0800Z-180412T2100Z/ Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay- 941 PM EDT Wed Apr 11 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 5 PM EDT THURSDAY... The National Weather Service in Gaylord has issued A Small Craft Advisory...which is in effect from 4 AM to 5 PM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ345>349-120945- /O.CON.KAPX.SC.Y.0015.180412T0800Z-180412T2100Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 941 PM EDT Wed Apr 11 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 5 PM EDT THURSDAY... A Small Craft Advisory remains in effect from 4 AM to 5 PM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
586 WHUS73 KAPX 120807 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 407 AM EDT Thu Apr 12 2018 LHZ345>349-LMZ341-342-121615- /O.CON.KAPX.SC.Y.0015.000000T0000Z-180412T2100Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay- 407 AM EDT Thu Apr 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... A Small Craft Advisory remains in effect until 5 PM EDT this afternoon. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
879 WHUS73 KAPX 121514 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1114 AM EDT Thu Apr 12 2018 LHZ345>349-LMZ341-342-122100- /O.CON.KAPX.SC.Y.0015.000000T0000Z-180412T2100Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay- 1114 AM EDT Thu Apr 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... A Small Craft Advisory remains in effect until 5 PM EDT this afternoon. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
942 WHUS73 KAPX 121851 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 251 PM EDT Thu Apr 12 2018 LHZ345>349-LMZ341-342-122000- /O.CAN.KAPX.SC.Y.0015.000000T0000Z-180412T2100Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay- 251 PM EDT Thu Apr 12 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the Small Craft Advisory. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 11, 3:35 PM EDT, 7 minutes earlier.
Area forecast discussion, Apr 11, 3:35 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 335 PM EDT Wed Apr 11 2018 .NEAR TERM...(Tonight through Thursday) Issued at 321 PM EDT Wed Apr 11 2018 ...Mixed precip chances tonight... High Impact Weather Potential...Some minor snow accumulations possible tonight into Thursday morning. Pattern Synopsis/Forecast...A narrow ridge of high pressure has moved in behind a departing cold front associated with a low pressure system over Hudson Bay. Drier air and subsidence has moved over the forecast area diminishing cloud cover and ending precipitation. Clouds will again begin increasing tonight ahead of the next approaching system from the northern Great Plains. Main concern/challenge will be precipitation type tonight as model soundings are showing the potential for a period of mixed precip including sleet and freezing drizzle/rain during the overnight hours into Thursday morning...although most road temperatures should remain above freezing. As the aforementioned system and it's accompanying synoptic forcing and moisture departs towards the east tomorrow afternoon...precip will diminish from southwest to northeast. Low temperatures will be near freezing over much of northern lower, while eastern upper will see temps drop to the mid 20s to low 30s. && .SHORT TERM...(Thursday night through Saturday) Issued at 321 PM EDT Wed Apr 11 2018 ...Beginnings of a prolonged late-season wintry storm system... High Impact Weather Potential: Impactful wintry weather across parts of the area, along with increasingly gusty winds. Serious travel difficulties and possible power outages are the main concerns. Pattern Forecast: Attention will squarely be focused on the Friday through Saturday time frame as energy digs across the Four-Corners region late this work week with surface cyclogenesis underway lee of the Rockies by Thursday afternoon. An elongated boundary is expected to gradually press northward Thursday night becoming draped across the forecast area early Friday and being the focus for precip development through the weekend as low pressure slowly pushes eastward across the mid-Mississippi Valley into the Ohio Valley/southern MI by Sunday. This system will set the stage for a potentially impactful, long-duration, wintry weather event across parts of the area through the upcoming weekend into early next week. Primary Forecast Concerns/Challenges: PoPs, precip-type, amounts and increasingly gusty winds through the forecast period. An active and complex weather set up is on tap for the upcoming weekend across the entire forecast area with the aforementioned baroclinic zone providing a focus for precipitation development as early as late Thursday night into Friday morning. Trends continue to suggest that precip initially falls as snow across the northern half of the area with a transition to a wintry mix and all rain toward the M-72 corridor. As warmer air slowly surges northward throughout the day Friday, the current expectation is that much of the precipitation by Friday afternoon falls as rain across northern lower and a rain/snow mix across eastern upper. Low-mid level temps gradually cool Friday night with a transition back to snow, sleet, and freezing rain expected across much of the area. Primary concerns lie around the potential for heavy precipitation with ample moisture overhead and pockets of robust forcing traversing across the region and a variety of winter weather types causing serious travel difficulties. Precip could fall heavily at times with nearly all deterministic and ensemble guidance members suggesting QPF approaching 1.00" from 00-12z Saturday. Any snow that does fall, primarily M-32 north at this juncture, will be wet/heavy with the greatest accumulation expected to fall across the Tip of the Mitt into eastern upper...perhaps as much as 3-6" during the 12- hour period. Wintry mix of snow, sleet and freezing rain south will certainly raise additional concern for slippery roadways and hazardous travel as even a glaze of ice can cause headaches, but would not be surprised if some areas (primarily interior locations between M-32 and M-72) see upwards of 0.10-0.20" of ice accretion by sunrise Saturday morning. Only to add to the potential issues Friday night will be increasingly gusty northeast winds (30-35+ mph), which not only aids in funneling cooler air in from Ontario, but also raises concern for potential power outages in locations that see the bulk of heavy/set snow accumulation and ice accretion on tree limbs and power lines. Little change in the overall pattern for Saturday with the tightest thermal gradient meandering across northern lower throughout the day. Could be somewhat of a lull in precipitation coverage and intensity mid-Saturday morning through the afternoon as a pocket of drier air works its way into the region from the north; however, another surge of deep layer moisture is progged to arrive from the southwest as early as Saturday evening, bringing another period of potentially heavy precipitation, including the threat for significant snow accumulation, along with sleet and freezing rain...with the potential for significant ice accumulations. Gusty east-northeast winds are expected to continue throughout Saturday as well, giving no relief to potential impacts across northern Michigan. All this said, with such a tight baroclinic zone draped across the region (e.g. H8 temps at 00z Sat vary from -6 C at the Straits to +5 C along the M-55 corridor), any subtle guidance changes with respect to low pressure strength, track and timing will likely result in a shift of the heaviest precipitation, snow/freezing rain accumulation and the areas with greatest impacts. Worth continuing to monitor in future outlooks as this prolonged system has the potential to be one of the most impactful of this winter season. && .LONG TERM...(Saturday night through Wednesday) Issued at 321 PM EDT Wed Apr 11 2018 High Impact Weather Potential: Wintry weather continues through at least Monday with significant snow accumulations for some locations. Aforementioned low pressure is progged to move across the mid- Mississippi Valley to near the MI/OH border during the day Sunday with a continued variety of precipitation types across the forecast area locally. Trends continue to suggest the potential for not only significant snow accumulation for some, but the threat for freezing rain as well, along with ongoing 25-30+ mph wind gusts leading to continued difficult travel and the potential for power outages. Wintry weather looks to finally taper off later Monday-Tuesday as low pressure every so slowly meanders off to the east. Confidence diminishes in the overall pattern evolution beyond Tuesday with possibilities ranging from additional waves bringing rounds of wintry weather by the middle of next week to an actual warm-up reminiscent of true spring. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 222 PM EDT Wed Apr 11 2018 VFR conditions will persist throughout the evening as a narrow ridge of high pressure over the forecast area continues to diminish cloud cover. Clouds will be on the increase once again tonight as a low pressure system approaches from the west. Mostly MVFR conditions will persist through late tonight and into Thursday. LLWS will occur as the front crosses the forecast area late tonight/early Thursday morning for all TAF sites. && .MARINE... Issued at 321 PM EDT Wed Apr 11 2018 Winds and waves will reach small craft criteria over the Lake Huron and the Straits area early Thursday morning as a low pressure system travels through lower Michigan. Winds will diminish below headline criteria tomorrow afternoon. Chances of mixed precip will also develop late tonight through Thursday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...TL SHORT TERM...MG LONG TERM...MG AVIATION...TL MARINE...TL
Hazardous weather outlook, Apr 11, 3:14 PM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 314 PM EDT Wed Apr 11 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-121915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 314 PM EDT Wed Apr 11 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. A wintry mix of precipitation...including light accumulations of snow...is expected late tonight across areas generally along and north of M-32. Freezing drizzle is also possible across sections of northeast lower Michigan late tonight with a glaze a of ice possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix of precipitation...including light snow and patchy freezing drizzle...is expected to continue into Thursday morning across areas generally along and north of M-32...including the Straits region and Eastern Upper Michigan. A slow moving area of low pressure during the Friday through Monday time frame will bring a wintry mix of precipitation...including the potential for significant accumulations of heavy wet snow and significant accumulations of ice as a result of freezing rain. Gusty winds are also possible with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.